South Dakota, 2022Hail and Damaging Winds in South Dakota, May 28 to 29, 2022
May 28 to 29, 2022 · NWS FSD · 25 events in 8 counties and zones
Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $142,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind. A second cluster of storms developed on the tail end of the initial storms on the nose of an increasing low-level jet, using up to 2000 J/kg of elevated instability to rapidly become severe. Very large hail resulted as storms first developed supercellular characteristics, and then a mix of hail and damaging wind as short bowing segments evolved moving into northwest Iowa and southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 10:06 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 28, 10:06 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1106 PM CDT Sat May 28 2022
.SHORT TERM...(This Evening through Sunday)
Issued at 237 PM CDT Sat May 28 2022
An upper level wave was moving east of the area this afternoon and
was bringing a westerly component to the low level winds, thus
keeping low level moisture to a minimum. With this in mind any
potential instability that exists is unattainable as we are fully
capped at all levels, so for now do not expect any late afternoon or
early evening development. There will be another wave that will move
onto the Western High Plains this evening which will enhance return
flow and bring some cooling aloft which should support thunderstorm
development west of the Missouri River. These storms will try to
move into areas near and west of the James River from mid evening
into the early overnight hours. Given the very dry low levels the
main threat from these storms will mainly be strong wind gusts but
also a smaller chance for hail. Confidence in this threat for severe
weather is a bit low. After roughly midnight the low level jet will
increase and bring some stronger forcing to area east of the James
River. This forcing will also be fighting that drier air and the
capping inversion, but some scattered potential will exist, with the
better chance north of I-90 into southwest MN. Isolated severe
storms will be possible with this activity and confidence in this is
also on the lower side.
Sunday will see the area remain in an enhanced risk for severe
storms. Once again the late afternoon and early evening development
may be tough as a fairly strong capping inversion looks to be in
place and with some good indications for mid clouds enhanced heating
seems unlikely. However after about 3z a stronger wave will lift
north through eastern NE and help back the low level flow. A fairly
solid elevated shear profile as well as moderate instability should
support some fairly strong storms. Due to the timing of this
potential, wind and hail will be the main threats, although some
decent low level shear will be possible near and east of I-29,
especially near northwest IA so if storms can develop before sunset
there would be a possibility of a tornado.
.LONG TERM...(Sunday Night through Saturday)
Issued at 237 PM CDT Sat May 28 2022
Later Sunday night into Monday confidence wanes a bit on development
and potential as the models vary quite a bit on strength and
placement of the upper level wave. This is a very dynamic wave with
a strong boundary in the low levels. Much of Monday should see some
fairly strong backed winds in the low levels which will bring good
chances for rain and thunderstorms to locations west of Interstate
29. Ensemble output does not really give much of a chance for more
than an inch of rain with this forcing but does indicate a decent
chance for over a half an inch so that would be good for an area that
needs some rainfall.
A severe threat will linger for near and east of Interstate 29 as
this upper level low lifts northeast. The capping may not be as
strong Monday afternoon and early evening so with some pretty
impressive shear and plenty of instability there will be a threat
for supercells and tornadoes. Again, a lot will depend upon where
the upper level low pressure move towards but the current trajectory
would suggest the better chances for the higher end severe weather
would be east of Interstate 29. Will have to wait and see.
Once this wave moves through Monday night into Tuesday cooler air
will settle in and the better instability will be south of the area
through most of next week. The main story for next week will be
temperatures at or below normal, but not too cool.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022
Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.
Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 28, 3:00 PM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022
SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Aurora
- When
- May 28, 11:08 PM CST to 11:10 PM CST
- Where
- Aurora County, 5.04 mi W of Plankinton
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.710, -98.580
South Dakota Road Weather Information System site SD553 5 miles west of Plankinton measured a thunderstorm wind gust of 71 mph.
Thunderstorm Wind, Sanborn
- When
- May 28, 11:45 PM CST to 11:47 PM CST
- Where
- Sanborn County, 3.55 mi E of Forestburg
- Measured
- 60 kt (69 mph) measured gust
- Crop damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.010, -98.030
South Dakota Road Weather Information System site SD527 3 miles east-southeast of Forestburg measured a thunderstorm wind gust of 69 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Kingsbury
- When
- May 29, 12:08 AM CST to 12:10 AM CST
- Where
- Kingsbury County, 1.7 mi NW of Bancroft
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.500, -97.770
Thunderstorm wind gusts badly damaged a metal outbuilding, which caused it to collapse.
Hail, Hutchinson
- When
- May 29, 1:40 AM CST to 1:41 AM CST
- Where
- Hutchinson County, 3.59 mi E of Menno
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.220, -97.510
Hail, Bon Homme
- When
- May 29, 1:45 AM CST to 1:47 AM CST
- Where
- Bon Homme County, 6.22 mi N of Tyndall
- Measured
- 1 in hail
- Crop damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.070, -97.850
Hail was mostly of nickel size, with a few stones as large as a quarter. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Hutchinson
- When
- May 29, 1:55 AM CST to 1:56 AM CST
- Where
- Hutchinson County, Freeman
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -97.430
Hail was mostly nickel size, with a few stones as large as ping-pong balls.
Thunderstorm Wind, Turner
- When
- May 29, 2:30 AM CST to 2:32 AM CST
- Where
- Turner County, 3.26 mi SE of Parker
- Measured
- 56 kt (64 mph) measured gust
- Crop damage
- $37,000
- Reported by
- Department of Highways
- Coordinates
- 43.370, -97.080
South Dakota Road Weather Information System site SD605 3 miles east-southeast of Parker measured a thunderstorm wind gust of 64 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Minnehaha
- When
- May 29, 2:55 AM CST to 2:56 AM CST
- Where
- Minnehaha County, 3.01 mi W of South Sioux Falls
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 43.520, -96.810
Hail, Minnehaha
- When
- May 29, 2:55 AM CST to 2:56 AM CST
- Where
- Minnehaha County, 3.49 mi S of Ellis
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.520, -96.820
Hail, Minnehaha
- When
- May 29, 2:55 AM CST to 2:56 AM CST
- Where
- Minnehaha County, 3.45 mi S of Ellis
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 43.520, -96.830
Hail, Minnehaha
- When
- May 29, 2:56 AM CST to 2:57 AM CST
- Where
- Minnehaha County, 2.81 mi S of Ellis
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 43.530, -96.840
Hail, Minnehaha
- When
- May 29, 2:59 AM CST to 3:01 AM CST
- Where
- Minnehaha County, 3.45 mi S of Ellis
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.520, -96.830
Hail, Minnehaha
- When
- May 29, 3:00 AM CST to 3:01 AM CST
- Where
- Minnehaha County, 1.47 mi SSW of West Sioux Falls
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 43.550, -96.760
Hail, Minnehaha
- When
- May 29, 3:01 AM CST to 3:03 AM CST
- Where
- Minnehaha County, 2.12 mi WSW of South Sioux Falls
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.510, -96.790
Hail, Lincoln
- When
- May 29, 3:04 AM CST to 3:06 AM CST
- Where
- Lincoln County, 3.49 mi N of Tea
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.500, -96.820
Hail, Minnehaha
- When
- May 29, 3:04 AM CST to 3:06 AM CST
- Where
- Minnehaha County, 2.81 mi S of Ellis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.530, -96.840
Hail, Minnehaha
- When
- May 29, 3:05 AM CST to 3:07 AM CST
- Where
- Minnehaha County, 3.45 mi S of Ellis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.520, -96.830
Hail, Minnehaha
- When
- May 29, 3:09 AM CST to 3:11 AM CST
- Where
- Minnehaha County, 3.25 mi SE of Norton Acres
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.550, -96.670
Hail, Minnehaha
- When
- May 29, 3:12 AM CST to 3:13 AM CST
- Where
- Minnehaha County, 1.71 mi NE of Sioux Falls
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 43.550, -96.710
Hail, Minnehaha
- When
- May 29, 3:12 AM CST to 3:14 AM CST
- Where
- Minnehaha County, 1.47 mi NNE of Sioux Falls
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.550, -96.720
Thunderstorm Wind, Lincoln
- When
- May 29, 3:15 AM CST to 3:17 AM CST
- Where
- Lincoln County, 0.85 mi NE of Harrisburg
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $77,000
- Reported by
- NWS Employee
- Coordinates
- 43.440, -96.690
Wind-driven pea-sized hail caused damage to vegetation. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Lincoln
- When
- May 29, 3:16 AM CST to 3:18 AM CST
- Where
- Lincoln County, Harrisburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.430, -96.700
Hail, Minnehaha
- When
- May 29, 3:17 AM CST to 3:19 AM CST
- Where
- Minnehaha County, 3.31 mi WSW of Brandon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.560, -96.660
Hail, Minnehaha
- When
- May 29, 3:20 AM CST to 3:22 AM CST
- Where
- Minnehaha County, 2.12 mi WNW of East Sioux Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.530, -96.660
Hail, Minnehaha
- When
- May 29, 3:24 AM CST to 3:26 AM CST
- Where
- Minnehaha County, 1.47 mi SSW of Garretson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.700, -96.510
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in North Carolina, May 28, 20221 death · 2 events
- High Wind in California, May 28 to 29, 202265 kt wind · 11 events
- Hail and Damaging Winds in Wyoming, May 28, 202265 kt wind · 7 events
- Damaging Winds in South Dakota, May 28, 202265 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 28, 202250 kt wind · 6 events
- High Wind in Texas, May 28, 202265 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, May 28, 20221 in hail · 5 events
- Damaging Winds in Nevada, May 28 to 29, 202253 kt wind · 4 events
- High Wind in California, May 28 to 30, 202267 kt wind · 3 events
- High Wind in New Mexico, May 28, 202252 kt wind · 2 events
- Strong Wind in Oregon, May 28, 2022$1,000 · 2 events
- High Wind in Texas, May 28, 202259 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1032050, 1032051, 1032047, 1032028, 1032029, 1032030, 1032052, 1032031, 1032032, 1032033, 1032034, 1032035, 1032036, 1032037, 1032038, 1032039, 1032040, 1032041, 1032042, 1032043, 1032053, 1032044, 1032045, 1032046, 1032048.